[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Ready to throw pump in lake

Yes, I've had this problem.  Here are a few possibilities:

1).  Subtle body changes (or maybe not so subtle) have messed up your basals.
The problem with the basals is interacting with boluses and usually I find the
more out of control I am, the less anything works.  I think there is some
scientific evidence to support this trend as well.

2).  Over used sites and site damage.  This can get hard to fix if you already
used a large part of your stomach.  Velosulin seems to work better this way than
either humalog or regular.  Unfortunately, you have to give up the fast action
of humalog if you use velosulin.  Or you can mix velosulin and humalog and get
better but not optimum humalog timing.  Clean sites (I mean new ones) do help.
Sometimes you get scar tissue you can't see but the needle can feel.  Changing
sets (from sof sets to silhouettes or vice versa or from whatever you are using)
will help.  Watch out for bent needle and other "metal" (I'm not sure what they
are really made of but they look like metal and the needle part stays in instead
of pulling out) needles since they also build up scar tissue much faster.

3).  Gastroparesis.  Recent estimates suggest large numbers of long term type 1
diabetics have some degree of gastroparesis.  Once it gets out of hand, you get
those rollar coaster bgs.  Best solutions are to control the bgs (great, huh),
eat very small meals, cut out almost all fat and eat small amounts of protein,
eat lots of fruits and vegetables, wait before taking your whole bolus (you'll
need to come up with a better timing system).  You can e-mail me privately if
you have specific questions about how all this works.  Gastroparesis is
diagnosed with a gastric emptying study.  They feed you radioactive something --
scrambled eggs, juice, sandwhich (it varies from place to place) and time the
rate at which it leaves your stomach.

Just some ideas.  Maybe someone else will have some more.

Edward wrote:

> I'm stumped.
> After almost twelve years on the pump I am ready to toss it in the lake. My
> blood sugars have been outrageous bouncing from 400 to 50 and back again. I
> am on this lovely roller coaster ride that the pump was supposed to make
> obsolete.
> My diabetes educator says to make sure I change sites and go into areas that
> are fresh. Well, I am in a fresh area and my last blood sugar: 409 (yes,
> like the cleaner).
> Later week, I had a 357 and took 3 units of humalog to bring it down. Three
> hours later: 50!
> It seems like an absorption problem where maybe insulin is pooling and then
> being spit out when the area fills up. MiniMed people and I have done the
> diagnostics and everything is fine. They are now sending out a new pump to
> just be sure there is nothing mechanical going on.
> Any suggestions would be appreciated. Is anyone else going through this? I
> had better control on shots and I am about to go back to them. 400 blood
> sugars are ridiculous for a pumper.
> ED
> ----------------------------------------------------------
> Insulin-Pumpers website http://www.insulin-pumpers.org/

Insulin-Pumpers website http://www.insulin-pumpers.org/